News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Insomnia from withdrawal from clozapine


 kman9 - Sun Jul 18, 2010 4:01 pm

I recently discontinued taking Clozapine for schizophrenia. I don't want you to be concerned about this because my current therapist and psychiatrist (as well as most of the others I worked with over the years) felt that I did not show the symptoms of schizophrenia which apparently I was improperly diagnosed with when I was 15. After my therapist administered the MMPI my psychiatrist decided that it was okay to come off my clozapine. The problem is, I finished college a couple months ago and moved back home and may have made a mistake by continuing the withdrawal of my own since I was away from my professional safety-net. I was at 100 mg per day and reduced to 50 mg/day for four weeks before cutting down to 25 mg for 2 weeks. About a week ago, I discontinued entirely. I then had some insomnia symptoms which I did report to the receptionist at my psychiatrists office along with an explanation of exactly how I came off my medication. She called back and my doctor prescribed trazadone for the insomnia which has helped a bit the two days I've been on it but I am still not getting quite enough sleep. Will this hopefully improve in the future? I would like to think that if my doctor was particularly concerned about the clozapine withdrawal course I took he would have said something but since I only communicated to him through the receptionist and picked up the prescription I am still a little uneasy. Did I withdraw from the medication too quickly? How long should these withdrawal symptoms last at this dosage?

I am actually more concerned that there might be other possible withdrawal symptoms that I have not yet experienced that might be more concerning. Might these symptoms take place in the future? I am not too concerned about the typical issues of "rebound psychosis" often described since I never really had these symptoms in the first place. I am more concerned about my physical well being if my body developed such a dependence to the medication over the last 11 years and don't want to end up in the ER for any number of issues.
 Faye Lang, RN, MSW - Mon Jul 19, 2010 3:49 pm

Hello, kman9,

Congratulations on getting your diagnosis clarified! Your treatment providers seem to have provided you a high level of care. Regarding your Clozapine treatment, did you receive regular bloodwork while taking it? If not, having your doctor order a CBC (complete blood count) would be a good idea, since Clozapine can cause some problems in that area.

Your description of how you titrated your Clozapine down and then off is exactly as your doctor very likely would have recommended. We are individuals, however, and your metabolism may be such that the drug would linger somewhat longer in your system. Insomnia is more often associated with taking the medication, rather than being titrated down and then off it. Trazadone should help, but it can take 2 or 3 weeks for you to really notice its effects. It's helpful to discuss it with your doctor's office nurse, of course, but if you are still concerned after a week or so, by all means ask to speak with your doctor directly. Perhaps you can send him a message via email. Temporary sleep aids might be an option if your insomnia persists, but that would also require consultation with your doctor.

Good luck to you!
 kman9 - Mon Jul 19, 2010 5:45 pm

Thank you so much Faye! I feel much more secure now after hearing your advice.
 Faye Lang, RN, MSW - Wed Jul 21, 2010 12:57 pm

Hello again, kman9,

Thank you so much for your positive feedback! I hope you continue to do well.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here